Hail, Shelby
- When
- July 4, 4:50 PM CST to 4:55 PM CST
- Where
- Shelby County, 0.8 mi NNW of Fisherville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.181, -89.675
One inch hail fell near Eads at Latting road and Reid-Hooker.
A passing upper level disturbance generated a few thunderstorms during the afternoon hours of July 4th. One storm produced marginally severe hail across portions of southwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance generated a few thunderstorms during the afternoon hours of July 4th. One storm produced marginally severe hail across portions of southwest Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 2:09 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 309 PM CDT Tue Jul 4 2017 .DISCUSSION... Quite a bit more convection on radar than we expected this time yesterday. Summertime convection is especially difficult to forecast as you are typically dealing with subtle features/boundaries and its nearly always at least marginally unstable. Anyway we should see the complex of storms approaching East Arkansas to continue into and across the Midsouth over the next several hours. The HRRR seems to have had a pretty good Handel on the storms so far today and looks to be on track for the approaching storms. However...it may be tracking the storms a bit more to the Northeast than the radar is currently showing. Based on its current track and speed this would take the line of storms across the Mississippi River around 5-6 pm and likely approaching the Tennessee River/Alabama state line around Sunset. It should gradually weaken as it moves East into a less unstable airmass. Short term guidance as well as the Storm Predictions day 1 outlook also support a weakening trend. Hopefully it will move out of the area quick enough to not interrupt any Independence day fireworks displays. Another round of showers and thunderstorms is expected to develop after midnight...continuing through the day tomorrow. In fact, we have enhanced rain chances in the forecast day and night across all of the Midsouth through Thursday. A weak upper level low and associated trough in place will result in steep lapse rates and daytime heating will enhance instability. Dew points will remain in the low 70s. The low will slowly fill and the trough will gradually shift to the Northeast through Midweek. The threat of strong or severe thunderstorms should decrease with time. High temperatures will likely remain slightly below normal through midweek. By Friday surface high pressure will build in from the West and strong Northwest flow will return to the Midsouth. High temperatures will rebound a bit after midweek...to near 90 with near normal temperatures, in the low 90s returning next weekend. Widespread organized thunderstorms are not expected Friday through next weekend. However, as temperatures turn warmer, afternoon pop-up storms will become more likely. 30 && .AVIATION... 18Z TAFs Slow moving disturbance crossing the Ozarks will likely bring convection to the sites this period with short range guidance hinting at the 04/20Z-05/02Z time frame...becoming more isolated through the overnight. Outside of convection conditions will be VFR with the potential for IFR/MVFR stratus developing near sunrise. Light winds with a southerly component...will be more variable in direction with higher speeds during storms. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 211 PM CDT Tue Jul 4 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-052115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 211 PM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms along and west of the Mississippi River this afternoon into tonight. Damaging winds will be the primary threat for any thunderstorms that reach severe limits. Heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk for severe thunderstorms across the entire Mid-South on Wednesday. Damaging winds will be the primary threat for any thunderstorms that reach severe limits. Heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed occasionally today through Wednesday.
Special Weather Statement National Weather Service Memphis TN 323 PM CDT TUE JUL 4 2017 ARZ035-036-048-042115- St. Francis AR-Cross AR-Crittenden AR- 323 PM CDT TUE JUL 4 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Eastern St. Francis County in eastern Arkansas... Southeastern Cross County in eastern Arkansas... Southwestern Crittenden County in eastern Arkansas... At 323 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over New Home, or 7 miles east of Madison, moving east at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in eastern St. Francis...southeastern Cross and southwestern Crittenden Counties should monitor this storm closely. LAT...LON 3521 9061 3521 9040 3490 9040 3490 9075 TIME...MOT...LOC 2023Z 248DEG 15KT 3503 9060
Special Weather Statement National Weather Service Memphis TN 353 PM CDT TUE JUL 4 2017 ARZ048-042130- St. Francis AR- 353 PM CDT TUE JUL 4 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT FOR... Central St. Francis County in eastern Arkansas... At 353 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Palestine, moving east at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central St. Francis County should monitor this storm closely. LAT...LON 3515 9095 3515 9065 3491 9075 3491 9111 TIME...MOT...LOC 2053Z 250DEG 32KT 3503 9093
Special Weather Statement National Weather Service Memphis TN 424 PM CDT TUE JUL 4 2017 ARZ036-TNZ088-042215- Crittenden AR-Shelby TN- 424 PM CDT TUE JUL 4 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT FOR... Central Crittenden County in eastern Arkansas... Central Shelby County in western Tennessee... At 424 PM CDT...a strong thunderstorm producing winds at least 40 mph was located near Edmondson, or near West Memphis, moving northeast at 20 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central Crittenden and central Shelby Counties should monitor this storm closely. LAT...LON 3498 9039 3516 9039 3537 9000 3512 8987 TIME...MOT...LOC 2124Z 241DEG 17KT 3511 9026
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT TUE JUL 4 2017
TNZ088-042245-
Shelby TN-
453 PM CDT TUE JUL 4 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Eastern Shelby County in western Tennessee...
At 453 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Bartlett, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Shelby County should monitor this storm closely.
LAT...LON 3539 8986 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8965 3537 8964 3537 8963 3523 8964
3506 8983 3516 9001
TIME...MOT...LOC 2153Z 215DEG 15KT 3518 8987Special Weather Statement
National Weather Service Memphis TN
502 PM CDT TUE JUL 4 2017
ARZ048-049-042245-
St. Francis AR-Lee AR-
502 PM CDT TUE JUL 4 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
North central Lee County in eastern Arkansas...
At 502 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Haynes, or near
Marianna, moving northeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis and north central Lee Counties should
monitor this storm closely.
LAT...LON 3515 9073 3514 9047 3504 9041 3475 9075
3485 9093
TIME...MOT...LOC 2202Z 215DEG 15KT 3487 9079Special Weather Statement National Weather Service Memphis TN 517 PM CDT TUE JUL 4 2017 ARZ028-036-TNZ049-088-042300- Mississippi AR-Crittenden AR-Tipton TN-Shelby TN- 517 PM CDT TUE JUL 4 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT FOR... Southwestern Mississippi County in eastern Arkansas... Northeastern Crittenden County in eastern Arkansas... Southwestern Tipton County in western Tennessee... North central Shelby County in western Tennessee... At 516 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Meeman Shelby Forest State Park, moving northeast at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southwestern Mississippi...northeastern Crittenden... southwestern Tipton and north central Shelby Counties should monitor this storm closely. LAT...LON 3518 9000 3540 9029 3565 9011 3547 8981 TIME...MOT...LOC 2216Z 215DEG 15KT 3531 9007
The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
One inch hail fell near Eads at Latting road and Reid-Hooker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707949.